Characteristics of ambulatory anticoagulant adverse drug events: a descriptive study.

Published

Journal Article

BACKGROUND:Despite the high frequency with which adverse drug events (ADEs) occur in outpatient settings, detailed information regarding these events remains limited. Anticoagulant drugs are associated with increased safety concerns and are commonly involved in outpatient ADEs. We therefore sought to evaluate ambulatory anticoagulation ADEs and the patient population in which they occurred within the Duke University Health System (Durham, NC, USA). METHODS:A retrospective chart review of ambulatory warfarin-related ADEs was conducted. An automated trigger surveillance system identified eligible events in ambulatory patients admitted with an International Normalized Ratio (INR) >3 and administration of vitamin K. Event and patient characteristics were evaluated, and quality/process improvement strategies for ambulatory anticoagulation management are described. RESULTS:A total of 169 events in 167 patients were identified from December 1, 2006-June 30, 2008 and included in the study. A median supratherapeutic INR of 6.1 was noted, and roughly half of all events (52.1%) were associated with a bleed. Nearly 74% of events resulted in a need for fresh frozen plasma; 64.8% of bleeds were classified as major. A total of 59.2% of events were at least partially responsible for hospital admission. Median patient age was 68 y (range 36-95 y) with 24.9% initiating therapy within 3 months prior to the event. Of events with a prior documented patient visit (n = 157), 73.2% were seen at a Duke clinic or hospital within the previous month. Almost 80% of these patients had anticoagulation therapy addressed, but only 60.0% had a follow-up plan documented in the electronic note. CONCLUSIONS:Ambulatory warfarin-related ADEs have significant patient and healthcare utilization consequences in the form of bleeding events and associated hospital admissions. Recommendations for improvement in anticoagulation management include use of information technology to assist monitoring and follow-up documentation, avoid drug interactions, and engage patients in their care.

Full Text

Duke Authors

Cited Authors

  • Long, AL; Bendz, L; Horvath, MM; Cozart, H; Eckstrand, J; Whitehurst, J; Ferranti, J

Published Date

  • February 18, 2010

Published In

Volume / Issue

  • 8 /

Start / End Page

  • 5 -

PubMed ID

  • 20167114

Pubmed Central ID

  • 20167114

Electronic International Standard Serial Number (EISSN)

  • 1477-9560

International Standard Serial Number (ISSN)

  • 1477-9560

Digital Object Identifier (DOI)

  • 10.1186/1477-9560-8-5

Language

  • eng